Sat | Dec 10, 2016

DOCTOR'S ADVICE - Viagra for his new lover

Published:Sunday | August 10, 2014 | 12:00 AM

Q: Dear Doctor, I would be so grateful for your advice. I am a successful professional, but sadly, my wife passed away a few years ago, so it has been several decades since I last had sex. You can probably guess what I am about to say. I have recently met a charming young woman and we have fallen in love. She has been divorced for many years and has not had a partner since then.

We enjoy each other's company and I hope that we will eventually get married. Doctor, it seems inevitable that soon we will spend the night together. And then there will be the question of sex! Honestly, I am nervous about this. Do you think there would be any danger to my health - or hers?  Also, I am not too sure about how I will manage when 'the big moment' arrives. Do you think that I should go to a doctor and ask him for a supply of Viagra?

A: I am delighted to hear that you have formed a loving relationship with this young woman. The first thing I would ask you to bear in mind is that she also may be nervous about resuming sex after so many years. She could well be worried about how well she will 'perform' and whether you will find her body exciting and satisfying.

So I urge you to make time for a quiet and intimate talk with her. Explain to her that you have certain anxieties about intercourse and ask her how she feels about it. I am sure that the two of you will be able to help and reassure each other!

Now you ask me whether a doctor would be willing to give you 'a supply of Viagra'. In fact, medics do not usually prescribe Viagra until a man has found that he has erectile problems. In your case, I don't think you have any actual evidence that you might have those issues.

However, the doctor could perform a check-up and see what sort of physical shape you are in. If he can see that you are worried about getting an erection, then it is possible that he might prescribe you a 'trial packet' of four Viagra. You can keep these in your bedside drawer so that you could get some reassurance about knowing that they are there if you need them!

Finally, resuming sex after a long time will not hurt you in any way. There is even some evidence that it will be good for your health. I wish you both well.

Q: Doc, I am very worried because I heard on the radio that the Pill causes breast cancer. Is that really so? Should I stop taking it? I have been on it for 10 years.

A: No need to worry. The new research from the United States is not as bad as it sounds. What they have found is that 'high oestrogen' contraceptive pills seem to be associated with an increased risk of breast cancer in women under 50. However, it is important to bear in mind that 'high oestrogen' Pills are no longer widely used in Jamaica. They were 'big' in the '60s and '70s, but not today.

However, I think it is important that women make sure that they are not on 'high-oestrogen' Pills. If in doubt, ask your doctor what your daily dose of oestrogen is. Generally, it should be 20 microgrammes - or at the most, 30 microgrammes. If you are on a larger dosage, then ask your doctor to prescribe you with a lower-dose brand.

There are also one or two other formulations of Pill which the researchers have found to have a worrying association with breast cancer. Your own doctor can tell you more about these. Finally, all women should remember that the Pill does have some rather surprising cancer-fighting properties. In particular, it lessens the risk of ovarian cancer and cancer of the lining of the womb.

Q: I recently got married to a beautiful and sexy woman, but I am concerned that, though it is fairly easy for her to orgasm with ease when we 'fool around,' she does not during intercourse. Why is this, Doc? We checked the Internet and found that women who do not climax during sexual intercourse have an illness called 'coital orgasmic dysfunction'. How could we get that treated?

A: Please relax. Your new wife is perfectly normal. She does not have an illness. You see, this so-called diagnosis of 'coital orgasmic dysfunction' was dreamed up by United States researchers Masters and Johnson - to describe women who orgasmed during love play/petting but not during intercourse.

But although Dr Masters was a brilliant scientist, he was mistaken in thinking that all women are supposed to orgasm during intercourse.  A few years after 'M & J' published their results, the brilliant researcher shere Hite, showed that in fact only about 30 per cent of women actually climax during sexual intercourse. She found that 70 per cent do not - and she announced that there was no such thing as coital orgasmic dysfunction. And she was right.  So your wife is fine. If both of you want her to actually achieve an orgasm during intercourse (and perhaps at the same time as you do), there are some ways of achieving that. I shall describe them in a future column.

Q: I am a 37-year-old man and my girlfriend says that she can feel a lump in my testicle. Can I safely ignore this, Doc?

A: No, you can't! To be brutally frank, a lump in the testicle can be cancer. Admittedly, testicular cancer mostly affects men younger than you. Nevertheless, it is important that any male who seems to have a lump in the scrotum should see a doctor within a week. The doctor will examine your testicles and will probably send you to a hospital for an ultrasound scan. Let us hope that the results will be OK.

Q: Although I regard myself as a loving and faithful wife, I had a 'one night' affair with an attractive man in Sav-la-Mar. A week later, I started to get a yellow discharge. I went to a doctor who I knew would treat me with discretion. She tested me with a microscope and said I had a vaginal infection called 'trichomoniasis'. But what is that?

A: Trichomoniasis is a common cause of vaginal discharge. It is a parasiteß and it is quite easy for a doctor to see it under a microscope. So I am sure your doctor is right in her diagnosis. I presume she has given you tablets called 'metronidazole', which cure the condition.